Lenalidomide-induced interstitial lung disease

Yijia Chen, Porntip Kiatsimkul, Kenneth Nugent, Rishi Raj*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

Lenalidomide is a more potent and less toxic oral analog of thalidomide. The drug is indicated for treatment of multiple myeloma and other hematologic disorders and has rarely been associated with pulmonary toxicity. We describe a 73-year-old woman who received lenalidomide therapy for multiple myeloma. Nine weeks after starting the drug, she developed progressive dyspnea, cough, and constitutional symptoms, and was found to be hypoxic. A computed tomography scan of the chest showed bilateral interstitial infiltrates. Bronchoalveolar lavage was negative for infection, but transbronchial biopsy showed an organizing pneumonia. The patient was diagnosed with lenalidomide-induced interstitial lung disease after other causes were excluded. Clinical and radiologic resolution occurred after lenalidomide was discontinued and a tapering course of corticosteroids was begun. Use of the Naranjo adverse drug reaction probability indicated a high probability (score of 7) that this adverse drug reaction was caused by lenalidomide. Lenalidomide inhibits prostaglandin E2 (PGE2) secretion by cells. If fibroblast PGE2 synthesis is impaired in the lung, the mitogenic action of cysteinyl leukotrienes may be unmasked, promoting fibroblast proliferation and collagen synthesis, eventually leading to interstitial lung disease. Another potential mechanism may be an immunologic one similar to that seen in the interstitial pulmonary process in patients with hypersensitivity pneumonitis. To our knowledge, only one other case of lenalidomide-induced pulmonary toxicity has been reported in the literature. Although lenalidomide-induced pulmonary toxicity is uncommon, clinicians should consider this potential adverse drug reaction in the differential diagnosis in patients receiving lenalidomide who present with symptoms of interstitial lung disease for which alternative causes have been excluded.

Original languageEnglish (US)
Pages (from-to)113e-116e
JournalPharmacotherapy
Volume30
Issue number3
DOIs
StatePublished - Mar 1 2010

Keywords

  • Drug induced
  • Interstitial lung disease
  • Lenalidomide
  • Pneumonitis
  • Pulmonary
  • Toxicity

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Lenalidomide-induced interstitial lung disease'. Together they form a unique fingerprint.

Cite this